ADR experiences Cardiac drugs

  • A female contact complained she was not believed when she complained to her doctor, in her opinion Atenolol was triggering her depression. We sent her links and copies of pharmaceutical and scientific data showing there had been reported cases of psychiatric adverse reactions to Atenolol.  Her doctor changed her medication to another brand and she wrote to us, "Thank you for the information I showed my doctor. I now feel 600% times better!"


  • An elderly lady finding difficulty in coping with a bereavement and the illness of her husband was literally 'going to pieces' crying and unable to cope. Trying to help her in 2017, and knowing at times she functions well, participating in workshops I attend.
  • The lady had been prescribed this drug some years ago yet no one in the psychiatric unit she had attended, nor her GP had ever linked the possibility any of the treatment may be causing or exacerbating her depression.
  • Her drugs list included: Atenolol, a beta blocker, which was prescribed for atrial fibrilation triggered by her husband's heart attack some years ago - she has not seen a cardiologist since and the drug regime has never been evaluated.

A geriatric specialist she consulted, noted he could not comment on the fact she had been prescribed addictive drugs by her psychiatrist but noted the beta blocker, atenolol / tenormin was know to cause severe depression in some patients.

The manufacturer's data sheet states in the section 4.8 Undesirable Effects: Rare: Mood changes, depression, anxiety, nightmares, confusion, psychoses and hallucinations.

If only before prescribing more drugs, leading to polypharmacy problems, a full review of the possible adverse side effects could be a mandatory requirement, much suffering could be avoided.

APRIL was contacted by a lady suffering from depression she believed is caused by Losartan Potassium. This is mentioned in a Youtube video report by Millie Kieve on YouTube.